Mathematische Zeitschrift

, Volume 290, Issue 3–4, pp 1309–1338 | Cite as

Roe \(C^*\)-algebra for groupoids and generalized Lichnerowicz vanishing theorem for foliated manifolds

  • Xiang Tang
  • Rufus Willett
  • Yi-Jun Yao


We introduce the concept of Roe \(C^*\)-algebra for a locally compact groupoid whose unit space is in general not compact, and that is equipped with an appropriate coarse structure and Haar system. Using Connes’ tangent groupoid method, we introduce an analytic index for an elliptic differential operator on a Lie groupoid equipped with additional metric structure, which takes values in the K-theory of the Roe \(C^*\)-algebra. We apply our theory to derive a Lichnerowicz type vanishing result for foliations on open manifolds.


Index Theory Groupoid Roe \(C^*\)-algebras Coarse Structure 

Mathematics Subject Classification

19K56 58J22 46L80 



Tang’s research and Willett’s research are partially supported by the US NSF (DMS1363250, DMS1401126 and DMS1564281). Yao’s research is partially supported by the NSFC (11522107, 11231002 and 11420101001). We would like to thank Jerome Kaminker, Guoliang Yu, and Weiping Zhang for helpful suggestions and encouragement. The first two authors would like to thank the Shanghai Center for Mathematical Sciences for hosting their visits, where the main part of the work was done.


  1. 1.
    Anantharaman-Delaroche, C.: Exact Groupoids. arXiv:1605.05117 (2016)
  2. 2.
    Atiyah, M., Singer, I.: The index of elliptic operators I. Ann. Math. 87(3), 484–530 (1968)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Benameur, M., Heitsch, J.: Enlargeability, foliations, and positive scalar curvature. arXiv:1703.02684 (2017)
  4. 4.
    Berger, M.: A panoramic view of Riemannian geometry. Springer, Berlin, Heidelberg, New York (2003)CrossRefGoogle Scholar
  5. 5.
    Connes, A.: Sur la théorie non commutative de l’intégration. (French) Algèbres d’opérateurs (Sém., Les Plans-sur-Bex, 1978), pp. 19–143, Lecture Notes in Math., 725, Springer, Berlin (1979)Google Scholar
  6. 6.
    Connes, A.: Cyclic cohomology and the transverse fundamental class of a foliation, Geometric methods in operator algebras (Kyoto, 1983), pp. 52–144, Pitman Res. Notes Math. Ser., 123, Longman Sci. Tech., Harlow (1986)Google Scholar
  7. 7.
    Connes, A.: Noncommutative Geometry. Academic Press, San Diego (1994)zbMATHGoogle Scholar
  8. 8.
    Connes, A., Skandalis, G.: The longitudinal index theorem for foliations. Publ. Res. Inst. Math. Sci. 20(6), 1139–1183 (1984)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Gong, G., Wang, Q., Yu, G.: Geometrization of the strong Novikov conjecture for residually finite groups. J. Reine Angew. Math. 621, 159–189 (2008)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Higson, N., Pedersen, E., Roe, J.: \(C^*\)-algebras and controlled topology. K-Theory 11(3), 209–239 (1997)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Hilsum, H., Skandalis, G.: Morphismes K-orientés d’espaces de feuilles et fonctorialité en théorie de Kasparov (d’après une conjecture d’A. Connes), Ann. Sci. École Norm. Sup. (4) 20, 325–390 (1987)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Hörmander, L.: The Analysis of Linear Partial Differential Operators III. Springer, Berlin Heidelberg, Pseudo-Differential Operators (1994)Google Scholar
  13. 13.
    Lichnerowicz, A.: Spineurs harmoniques. C. R. Acad. Sci. Paris, Série A 257, 7–9 (1963)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Liu, Z.: A Lichnerowicz vanishing theorem for proper cocompact actions. arXiv:1310.4903 (2013)
  15. 15.
    Monthubert, B., Pierrot, F.: Indice analytique et groupoides de Lie. C. R. Acad. Sci. Paris Sér. I Math. 325(2), 193–198 (1997)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Nistor, V., Weinstein, A., Xu, P.: Pseudodifferential operators on differential groupoids. Pac. J. Math. 189(1), 117–152 (1999)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Pedersen, G.: \(C^*\)-algebras and their automorphism groups. Academic Press, London (1979)zbMATHGoogle Scholar
  18. 18.
    Pflaum, M., Posthuma, H., Tang, X.: The localized longitudinal index theorem for Lie groupoids and the van Est map. Adv. Math. 270(3), 223–262 (2015)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Renault, J.: A groupoid approach to \(C^*\)-algebras. Lecture notes in mathematics, vol. 793. Springer-Verlag, Berlin, Heidelberg, New York (1980)Google Scholar
  20. 20.
    Renault, J.: \({C}^*\)-algebras and dynamical systems, Publicações Mathemáticas do IMPA, 27\(^\circ \) Colóquio Brasileiro de Matemática, Instituto Nacional de Matemática Pura e Aplicada (2009)Google Scholar
  21. 21.
    Roe, J.: An index theorem on open manifolds. I, II. J. Differ. Geom. 27(1), 87–113, 115–136 (1988)Google Scholar
  22. 22.
    Roe, J.: Index theory, coarse geometry, and topology of manifolds, CBMS Conference Proceedings 90. American Mathematical Society, Providence (1995)Google Scholar
  23. 23.
    Roe, J.: Lectures on Coarse Geometry, University Lecture Series 31. American Mathematical Society, Providence (2003)Google Scholar
  24. 24.
    Segal, G.: Equivariant K-theory. Inst. Hautes Études Sci. Publ. Math. 34, 129–151 (1968)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Skandalis, G., Tu, J.-L., Yu, G.: The coarse Baum–Connes conjecture and groupoids. Topology 41, 807–834 (2002)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Sobolev, A. V.: Pseudo-differential operators with discontinuous symbols: Widom’s conjecture, Mem. Am. Math. Soc.222, 1043 (2013)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Tu, J.-L.: The coarse Baum–Connes conjecture and groupoids II. N. Y. J. Math. 18, 1–27 (2012)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Zhang, W.: Positive scalar curvature on foliations. Ann. Math. (2) 185(3), 1035–1038 (2017)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Zhang, W.: A note on the Lichnerowicz vanishing theorem for proper actions. J. Noncommut. Geom. 11(3), 823–826 (2017)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of MathematicsWashington UniversitySt. LouisUSA
  2. 2.Department of MathematicsUniversity of Hawai’iHonoluluUSA
  3. 3.School of Mathematical SciencesFudan UniversityShanghaiPeople’s Republic of China

Personalised recommendations